Heavy Rain, Henrico
- When
- May 17, 12:00 PM EST to May 19, 6:12 AM EST
- Where
- Henrico County, 2.29 mi WNW of West End Manor
- Reported by
- CoCoRaHS
- Coordinates
- 37.660, -77.570
Three day rainfall total was 9.10 inches at (2 E) Short Pump.
Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain across much of central, south central, and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain across much of central, south central, and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 17, 8:59 AM EST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Wakefield VA 959 AM EDT Thu May 17 2018 .SYNOPSIS... A frontal boundary stalls across northern portions of the forecast area through Friday, bringing periodic showers and thunderstorms, with the potential for locally heavy rainfall. Somewhat drier air arrives by Sunday as the upper level low pressure system weakens. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 945 AM EDT Thursday... Lull in the RA conts for much of the local area this morning w/ one area concentrated from NW VA to NJ...the other along-just off the coast the NC-SC. Deeply saturated atmos conts over the region attm...and expected through the rest of the day. SATL showing more widespread cloudiness than at this time 24 hours...so heating potential likely to be more limited. expecting SHRAS and possible (ISOLD/SCT) tstms to develop this afternoon as moist SSW flow conts. A sfc frontal boundary aligned E-W just N of the FA will begin to settle S by later today...and may become a focus for moderate/heavy RA (into tonight-Fri). PoPs the rest of the day from 40-70%. Highs mainly in the m-u70s...except around 70F at OXB. Threat exists for +RA and localized flooding in heavier bands of SHRAS/stms that do develop this afternoon/early this eve. Given the rather spotty coverage of higher amounts from Wed...will maintain the idea of not issuing any flood/flash flood watches as FFG remains fairly high overall. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... As of 945 AM EDT Thursday By tonight depending on the location of the front, expect widespread +RA may focus along the boundary and a Flash Flood Watch may be needed (probably over the N). Likely/categorical PoPs continue this evening, gradually focusing over the northern 1/2 of the CWA overnight as the front stalls in that general area. Lows tonight mainly 65-70F except cooler around 60F across the MD eastern shore. The pattern featuring a trough over the Mid-South and a stalled frontal boundary over the Mid-Atlantic will continue through Friday. A deep feed of subtropical/tropical moisture will persist on the ern side of the trough (PW generally +2 to occasionally +3 st dev) bringing periodic showers/tstms. 17/00z models are targeting a window of another surge of more concentrated heavy rain possible over central portions of the area Friday. As noted in the near term, depending on coverage of higher rainfall amounts on Thu, may need to consider (or continue) a flash flood watch for Fri as the potential for storm training looks similar to Thu night. With sfc high pressure building into New England on Fri, the ENE low level flow will increase over northern portions of the CWA where highs Fri will only be in the 60s to lower 70s (remaining in the upper 70s/lower 80s farther S). By Sat, the upper level low to the west is progged to weaken into an upper trough. While forcing associated with the upper jet will increase, so will the mid level westerlies, so training storms look less likely by that point. Most if not all of the area is expected to get back into the warm sector so highs will genly be in the 80s (even over most of the eastern shore). Some potential for stronger tstms exists by Sat aftn/evening though much uncertainty remains. Storm total QPF through Sat night ranges from 2.00"-2.50" SE to 3.00"-4.00" NW. Due to the convective nature of this event, there will likely be localized areas of higher amounts, but also some areas that receive less. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 400 AM EDT Thursday The pattern continues to remain somewhat unsettled through the middle of next week with a series of low pressure systems passing by not far to the N of the local area. Does not look unsettled to the extent of the near and short term however with westerlies aloft stronger due to an upper trough over eastern Canada and ridging aloft over the Gulf of Mexico to the Atlc coast of Florida. Will genly have 20-40% PoPs each day. Remaining above avg for the most part for temperatures with highs mainly in the 80s and low in the 60s to near 70 F. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 700 AM EDT Thursday... Weak sfc frontal boundary persists over far NE sections of the CWA early this morning, with widespread IFR/LIFR conditions still occurring at KSBY (and developing now at KRIC). Elsewhere, conditions continue to be more variable and overall, MVFR to VFR conditions prevail at KORF/KPHF/KECG, with guidance suggesting some improvement to this at KRIC/KSBY later this morning. Coverage of showers/tstms increases after 18Z. For now will forecast a general MVFR with showers at most terminals after 18Z. Moderate to heavy rain possible in any tstm later this aftn into tonight. Flight restrictions to become more widespread after 06Z (especially over the north). OUTLOOK... The frontal boundary remains stalled immediately N of the area or over far northern sections of the area on Friday as moisture continues to stream into the area from the S. This will result in periodic showers/tstms, which could bring MVFR and brief IFR vsby in heavy rain, with patchy early morning MVFR/IFR stratus. The boundary will gradually lift N by Saturday, but shower/tstm chances will continue. Somewhat drier conditions potentially arrive by Sunday. && .MARINE... As of 945 AM EDT Thursday... Winds are mostly light across the marine area, generally from the south at 5 to 10 kt with seas/swells at 3 to 4 feet over the coastal waters and mostly 1 to 2 feet over the bay and sound. Stationary front continues to meander over the region, extending from just north of our coastal waters across northern Va. There are some hints from the models that the front may sag into our northern marine area on Fri, which will cause winds to turn easterly or ESE for a period of time off the MD shore. This also will result in seas increasing to 4-5 ft by late Fri over the nrn two coastal zns. Then, the front will likely return north of the area on Sat, and southerly winds will recommence and increase to 10-20 kt. Therefore, marginal SCA conditions will be possible for the Ches Bay and nrn portions of the coastal waters Sat into Sat night. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...ALB/LKB NEAR TERM...ALB SHORT TERM...LKB LONG TERM...LKB/MPR AVIATION...LKB/MPR MARINE...TMG/JEF
Hazardous Weather Outlook National Weather Service Wakefield VA 543 AM EDT Thu May 17 2018 MDZ024-025-NCZ012>017-030>032-102-VAZ065>067-079>082-084-086>090-092- 093-095>100-523>525-180945- Inland Worcester-Maryland Beaches-Northampton-Hertford-Gates- Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Eastern Currituck-Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie- Prince George-Charles City-Gloucester-Mathews-Greensville-Sussex- Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-York-Newport News- Hampton/Poquoson- 543 AM EDT Thu May 17 2018 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Showers with embedded thunderstorms will become widespread later today and tonight. Locally heavy rainfall is expected, with the potential for flooding in locations that receive repeated heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic showers and thunderstorms are anticipated to continue Friday and Saturday. Locally heavy rainfall is expected, with the potential for flooding, especially for locations that receive repeated heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>023-VAZ048-060>062-064-068-069-075>078-083-085-509>522-180945- Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland- Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-New Kent-Middlesex-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 543 AM EDT Thu May 17 2018 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and Tonight. Showers with embedded thunderstorms will become widespread later today and tonight. Locally heavy rainfall is expected, and localized flash flooding will be possible. A Flash Flood Watch may be needed with later forecasts, especially by tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic showers and thunderstorms are anticipated to continue Friday and Saturday. Locally heavy rainfall is expected, with the potential for flooding, especially for locations that receive repeated heavy rain. A Flash Flood Watch may be needed with later forecasts for Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
Special Weather Statement
National Weather Service Wakefield VA
1238 PM EDT THU MAY 17 2018
VAZ088>090-092-093-095-096-523>525-171730-
Hampton/Poquoson-Isle of
Wight-Surry-Norfolk/Portsmouth-Southampton-Sussex-Newport
News-Suffolk-York-James City-
1238 PM EDT THU MAY 17 2018
...AN AREA OF SHOWERS WITH HEAVY RAIN WILL AFFECT ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...SOUTHEASTERN YORK...EAST CENTRAL
SUSSEX... SOUTHERN JAMES CITY AND SURRY COUNTIES...THE SOUTHERN CITY
OF POQUOSON...THE NORTHWESTERN CITY OF PORTSMOUTH...THE NORTHEASTERN
CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...
At 1236 PM EDT, radar indicated an area of showers with heavy rain
were centered along a line extending from near Homeville to Kings
Fork. Movement was northeast at 25 mph.
Rainfall amounts of up to 1 inch are possible with these showers.
Locations impacted include...
Newport News, Hampton, Williamsburg, Smithfield, Windsor, Wakefield,
Surry, Langley AFB, Hampton University, Christopher Newport
University, Patrick Henry Field, Norfolk, Portsmouth, Suffolk, Isle
Of Wight, Northampton, Ivor, Dendron, Rescue and Tabb.
People attending LPGA at Kingsmill should remain alert to heavy
rainfall.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3700 7626 3699 7625 3693 7633 3694 7634
3693 7634 3674 7660 3692 7715 3729 7683
3716 7642 3715 7642 3714 7643 3714 7641
3716 7641 3709 7623
TIME...MOT...LOC 1636Z 226DEG 21KT 3695 7708 3680 7659
ALBThe national radar mosaic for the moment the first event began.
39 heavy rain. Local standard time, as filed.
Three day rainfall total was 9.10 inches at (2 E) Short Pump.
Three day rainfall total was 6.24 inches at (3 SSW) Midlothian.
Three day rainfall total was 4.06 inches at (3 S) Meadowville.
Three day rainfall total was 7.40 inches at Mesonet Station TT216 (2 NE Bowling Green).
Three day rainfall total was 4.79 inches at Mesonet Station VA036 (1 WNW Meadowville).
Three day rainfall total was 7.74 inches at Mesonet Station VA041 (1 E Clarksville).
Three day rainfall total was 5.18 inches at Mesonet Station AS799 (Ashland).
Three day rainfall total was 4.01 inches at Mesonet Station YRSV2 (York River State Park).
Three day rainfall total was 9.18 inches at Mesonet Station AP329 (3 E Rogers Corner).
Three day rainfall total was 4.24 inches at Mesonet Station E9140 (4 WNW Beach).
Three day rainfall total was 4.06 inches at Mesonet Station F0267 (Bon Air).
Three day rainfall total was 6.92 inches at Mesonet Station RCHRM (1 S Lakeside).
Three day rainfall total was 4.40 inches at Mesonet Station NEWPR (1 NW Menchville).
Three day rainfall total was 7.64 inches at Mesonet Station RHMND (2 E Roslyn Hills).
Three day rainfall total was 7.52 inches at Mesonet Station WRNNT (1 NNE Kennard).
Three day rainfall total was 6.17 inches at Mesonet Station D4934 (1 SW Short Pump).
Three day rainfall total was 7.45 inches at Mesonet Station E5212 (3 NNE Short Pump).
Three day rainfall total was 5.46 inches at Mesonet Station E7265 (2 NNE Dunnsville).
Three day rainfall total was 4.68 inches at Mesonet Station E5195 (Varina).
Three day rainfall total was 7.21 inches at Mesonet Station D7888 (3 NNW Midlothian).
Three day rainfall total was 5.22 inches at PYAV2 (Palmyra River Gage).
Three day rainfall total was 5.55 inches at Meadowville.
Three day rainfall total was 4.51 inches at (1 ESE) Mollusk.
Three day rainfall total was 4.32 inches at (3 WSW) Beach.
Three day rainfall total was 4.04 inches at (2 N) Farmville.
Three day rainfall total was 5.56 inches at Varina.
Three day rainfall total was 6.88 inches at (1 N) Midlothian.
Three day rainfall total was 4.91 inches at (3 SSW) Chesterfield.
Three day rainfall total was 5.39 inches at (2 E) Howland.
Three day rainfall total was 6.72 inches at Lakeside.
Three day rainfall total was 7.20 inches at Mesonet Station BWCCD (Bowling Green).
Three day rainfall total was 6.80 inches at Mesonet Station RCRMR (Bon Air).
Three day rainfall total was 4.52 inches at Mesonet Station MINRL (Mineral).
Three day rainfall total was 4.01 inches at Mesonet Station AR126 (1 E Princess Anne).
Three day rainfall total was 4.96 inches at Mesonet Station WVIRM (1 S Union Mills).
Three day rainfall total was 8.64 inches at Mesonet Station RCHRV (East Highland Park).
Three day rainfall total was 7.96 inches at Mesonet Station RCSTW (2 NW Tuckahoe).
Three day rainfall total was 8.81 inches at Mesonet Station D1998 (West Point).
Three day rainfall total was 7.21 inches at RIC.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760728, 760729, 760730, 760732, 760739, 760742, 760744, 760745, 760749, 760750, 760751, 760752, 760753, 760754, 760755, 760756, 760757, 760758, 760759, 760760, 760761, 760762, 760763, 760764, 760765, 760766, 760767, 760768, 760769, 760770, 760771, 760772, 760773, 760774, 760775, 760776, 760777, 760778, 760779.